Hail, Greeley
- When
- May 25, 2:36 PM MST
- Where
- Greeley County, 15.15 mi NW of Horace
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.660, -101.940
Several slow-moving supercells developed in extreme eastern Colorado and moved across Greeley, Wichita, Logan and Gove counties, producing five tornadoes and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Several slow-moving supercells developed in extreme eastern Colorado and moved across Greeley, Wichita, Logan and Gove counties, producing five tornadoes and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 12:30 PM MST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT TUE MAY 25 2010 .DISCUSSION... 130 PM MDT TUE MAY 25 2010 SOUTHWESTERLY FLOW BETWEEN LOW PRESSURE OFF THE PACIFIC NORTHWEST COAST AND UPPER HIGH TO OUR EAST WILL SLOWLY EVOLVE INTO A AN UPPER RIDGE OVER THE AREA BY THURSDAY AS PACIFIC NORTHWEST LOW MOVES SOUTH REMAINING OFFSHORE. ON FRIDAY THIS LOW AND LARGE UPPER TROUGH MOVES ASHORE AND INTO THE WESTERN 1/3 OF THE COUNTRY BUT ITS EASTWARD MOVEMENT WILL FIGHT THE UPPER RIDGE RESULTING IN A RATHER AMPLIFIED PATTERN. PLENTY OF MOISTURE AND ELEVATED INSTABILITY TONIGHT WITH THE TAIL END OF AN UPPER JET TO MOVE OVER THE AREA. TOUGH TO PINPOINT ANY ONE AREA FOR PRECIP TONIGHT SO WILL HAVE TO BROAD BRUSH LOW CHANCE POPS ACROSS MOST OF THE AREA. MOS GUIDANCE...ESPECIALLY THE NAM HAS BEEN DOING WELL IN OUR AREA THE PAST FEW WEEKS WITH REGARDS TO FOG SO HAVE FOLLOWED IT AND INCLUDED FOG AFTER MIDNIGHT FOR MUCH OF THE AREA...BLENDING MOS GUIDANCE WITH RUC AND NAM VIS FORECASTS. LOW CLOUDS LINGER FOR THE NEXT SEVERAL DAYS WITH VARIOUS DISTURBANCES MOVING ACROSS THE AREA FROM THE SOUTH/SOUTHEAST IN BETWEEN THE WEST COAST LOW AND HIGH TO OUR SOUTHEAST/EAST. PLENTY OF SFC AND ELEVATED INSTABILITY WITH WEAK CAP SUGGESTING MOSTLY SOME SHOWERS AND NON SEVERE THUNDERSTORMS WEDNESDAY AND AGAIN THURSDAY AFTERNOON. FOR FRIDAY AFTERNOON KEPT SLIGHT CHANCE POPS ACROSS THE WEST WHERE PROXIMITY TO BETTER MOISTURE AND LIFT FROM APPROACHING TROUGH EXIST. STORM MOTIONS GENERALLY TO THE NORTH SO LITTLE CHANCE OF EASTWARD MOVEMENT THROUGH THE NIGHT. HIGH TEMPERATURES GENERALLY 75 TO 80 WEDNESDAY...WARMING INTO THE LOW TO MID 80S THURSDAY AND FRIDAY. LOWS IN THE 50S AND 60S. FOR THE PERIODS SATURDAY-TUESDAY...SLIGHTLY COOLER ON SATURDAY AS UPPER TROUGH BECOMES SLIGHTLY NEGATIVELY TILTED WHILE LIFTING NORTHEAST INTO THE INTERMOUNTAIN WEST. THIS WILL BRING A COLD FRONT INTO THE AREA. MAIN ENERGY LIFTS INTO THE NORTHERN PLAINS SUNDAY WITH COOLER TEMPERATURES ON THE BACKSIDE AS HIGH PRESSURE BUILDS IN. A GENERAL ZONAL FLOW FOR SUNDAY WITH TEMPERATURES WARMING...ESPECIALLY ACROSS THE WEST WHERE RETURN FLOW BRINGS THERMAL RIDGE BACK INTO EASTERN COLORADO...FURTHER EAST PROXIMITY TO SFC HIGH WILL LIMIT REBOUND IN TEMPERATURES WHEN COMPARED TO SUNDAY. FINALLY FOR TUESDAY...MIXED SIGNALS AS TO THE UPPER PATTERN WITH SOME TYPE OF WESTERLY FLOW EXPECTED. THERMAL RIDGE APPEARS TO MOVE EAST ACROSS THE AREA SUGGESTING WARMER TEMPERATURES. AS THE NEGATIVELY TILTED UPPER TROUGH LIFTS TO THE NORTH SATURDAY AFTERNOON INTO SATURDAY NIGHT. AM EXPECTING BEST CHANCE FOR THUNDERSTORMS ACROSS THE WESTERN 1/2 OF THE AREA DURING THE AFTERNOON...SPREADING EAST OVERNIGHT. STILL SOME DIFFERENCES IN REGARD TO POSITION OF DYNAMICS WITH THE TROUGH WHICH WILL IMPACT AREAL COVERAGE AND SEVERITY OF THUNDERSTORMS...SOMETHING WORTH WATCHING AND HAS NOW MENTIONED IN THE HWO PRODUCT. CONFIDENCE NOT REAL HIGH ON PRECIP CHANCES AFTER SATURDAY NIGHT AS MOST OF THE MOISTURE/LIFT AND INSTABILITY MOVE OUT OF THE AREA. AFTERNOON TEMPS IN THE 80S SATURDAY...COOLING INTO THE 70S TO PERHAPS LOW 80S SUNDAY THROUGH TUESDAY. 07 && .AVIATION... 1145 AM MDT TUE MAY 25 2010 FOR THE 18Z TAF...SOMEWHAT COMPLEX AVIATION FORECAST FOR THE NEXT 24 HOURS. INITIAL CONCERN IS POTENTIAL FOR CONVECTION IN THE VICINITY OF BOTH TERMINALS THIS AFTERNOON AND EVENING. FEEL KGLD HAS THE BETTER SHOT OF SEEING A DIRECT IMPACT BUT CONFIDENCE IS STILL TOO LOW TO INCLUDE PREVAILING PRECIP. WILL NEED TO MONITOR CONVECTIVE DEVELOPMENT CLOSELY AND AMEND AS NEEDED. FOCUS THEN SHIFTS TO POTENTIAL FOR LIFR/VLIFR CIGS/VSBY...ESPECIALLY AT KGLD. NAM/RUC BOTH DEPICTING DEVELOPMENT OF LOW STRATUS/FOG BY AROUND 10Z. CONDITIONS LOOK LESS FAVORABLE AT KMCK SO HAVE MAINTAINED VFR CIGS/VSBY. A RENEWED CHANCE FOR CONVECTION AROUND 16Z TOMORROW FOR BOTH TERMINALS. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1043 AM MDT TUE MAY 25 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1043 AM MDT TUE MAY 25 2010 /1143 AM CDT TUE MAY 25 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY SOUTH OF A LINE FROM CHEYENNE WELLS TO SHARON SPRINGS TO LEOTI THIS AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG WINDS BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERYDAY ACROSS PORTIONS OF THE TRI-STATE AREA THROUGH MONDAY. SEVERE WEATHER APPEARS POSSIBLE SATURDAY AFTERNOON AND EVENING. STAY TUNED FOR FURTHER UPDATES AS SATURDAY APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR THE AFOREMENTIONED LOCATIONS.
The Goodland radar (KGLD), 81 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
14 hail, 6 tornado, 3 flash flood, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Time estimated from Doppler radar.
Brief duration tornado viewed both from southern Wallace county and from northwest of Tribune.
Brief tornado viewed northwest of Tribune.
Wallace county sheriff's office reported water running over county roads. At 530 pm MDT, rainfall of 2.75 inches was measured near this location.
Report was relayed via Vortex 2 field project.
Report was relayed via Vortex 2 field project.
Report relayed via VORTEX 2 field project.
Report relayed via Vortex 2 field project.
Brief tornado dissipated after about a minute.
Tornado was described as large and becoming rain wrapped.
A quonset building lost its roof in thunderstorm outflow. This outflow appears to be associated with a strong rear flank downdraft on the south end of a tornado-producing supercell.
The tornado was described as very large. Approximately 15 power poles were damaged on Road L associated with this tornado.
Farm business received damage to several grain bins from the rear flank downdraft of a supercell just south of a large tornado. Time of report is estimated from Doppler radar.
A center pivot was overturned near Road K and Road 64.
Newspaper reported extensive damage to a home as a result of hail and strong winds associated with a tornado-producing supercell.
Twelve calves were drown when they apparently fell into fast running water from heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230817, 230819, 230818, 230820, 230821, 230822, 230826, 230823, 230824, 230825, 230827, 230828, 230830, 230831, 230832, 230833, 230834, 230835, 230912, 230918, 230843, 230993, 230915, 230995, 230996, 230844.